Kentucky, 2011Damaging Wind in Kentucky, September 3, 2011
September 3, 2011 · NWS JKL · 1 event in 1 county or zone
An isolated strong to severe thunderstorm blew a tree down onto a power line in Whitley county on September 3rd. There were also reports of dime to penny size hail in Martin county on this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated strong to severe thunderstorm blew a tree down onto a power line in Whitley county on September 3rd. There were also reports of dime to penny size hail in Martin county on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 3, 6:21 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 3, 6:21 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
721 PM EDT SAT SEP 3 2011
.SHORT TERM.../REST OF TONIGHT/...UPDATED
UPDATED FORECAST TO EXPIRE HEAT ADVISORY AS TEMPERATURES ARE STARTING
TO COOL OFF OUR THERE. SHOWER AND THUNDERSTORM ACTIVITY GOT QUITE
VIGOROUS OVER THE LAST FEW HOURS...BUT IT IS BEGINNING TO WEAKEN AND
DISSIPATE. THIS TREND SHOULD CONTINUE OVER THE NEXT HOUR...WITH DRY
CONDITIONS FOUND AFTER 00Z. ALSO...GIVEN THE MOSTLY CLEAR SKIES
TONIGHT...OPTED TO TOSS IN SOME PATCHY VALLEY FOG LATE TONIGHT. THERE
WILL BE SOME HIGH CLOUDS INVADING FROM THE TROPICAL WAVE OVER THE
GULF COAST. HOWEVER...WE SHOULD STILL SEE SOME FOG TONIGHT...GIVEN
THE ELEVATED DEWPOINTS. OTHERWISE...LOW TEMPERATURES SEEM IN LINE
WITH LAST NIGHT AND NO NEED TO ADJUST THEM AT THIS POINT.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH MONDAY NIGHT/
TROPICAL STORM LEE IS CURRENTLY CHURNING ACROSS THE LOUISIANA COAST. A
COLD FRONT IS CURRENTLY DROPPING SOUTHEAST ACROSS THE PLAINS.
MEANWHILE THE OHIO VALLEY AND THE APPALACHIANS ARE UNDER THE
INFLUENCE OF BROAD HIGH PRESSURE...CENTERED OFF THE NORTH CAROLINA
COAST.
CONVECTION IS FIRING UP ALONG THE HIGHER TERRAIN IN VIRGINIA...WITH
ONLY SOME MODERATE CU BUILDING EASTERN KENTUCKY THUS FAR. STILL...WITH
TEMPERATURES CURRENTLY RUNNING IN THE MID 90S FOR MOST LOCATIONS...WILL
LEAVE THE MENTION OF A STRAY STORM IN THE FORECAST THROUGH DUSK...AS
THE UPPER LEVEL RIDGE CONTINUES TO WEAKEN ALOFT.
ALL INTERESTS CONTINUE TO BE DIRECTED TOWARD TROPICAL STORM LEE AND
ITS INTERACTION WITH THE APPROACHING COLD FRONT FROM THE NORTHWEST
THROUGH THE SHORT TERM. THE 12Z GFS AND ECMWF ARE CLUSTERED WELL WITH
EACH OTHER...SO HAVE GENERALLY FOLLOWED A BLEND OF THESE MODELS.
ANY ISOLATED CONVECTION SHOULD DRY UP THIS EVENING...WITH THE REST OF
THE NIGHT GENERALLY RAIN-FREE.
HIGH CLOUDS WILL BE STREAMING OVERHEAD FROM LEE ON SUNDAY IN TANDEM
WITH THE APPROACH OF THE COLD FRONT FROM THE NORTHWEST. THE
CLOUDINESS WILL KEEP HIGHS MUCH COOLER THAN TODAY...WITH GENERALLY
MID TO UPPER 80S EXPECTED. MOST CONVECTION WILL HOLD OFF UNTIL LATER
IN THE AFTERNOON AS THE FRONT NEARS. HAVE CONTINUED ADVERTISING THE
BEST POPS NEAR THE I-64 CORRIDOR...AND THEN TAPERING BACK TO THE
SOUTHEAST.
SUNDAY NIGHT...MOISTURE FROM LEE ALONG WITH THE LINGERING COLD FRONT
WILL BRING WIDESPREAD RAINFALL TO THE ENTIRE AREA. THERE WILL BE A
LITTLE INSTABILITY LEFT IN THE EVENING TO JUSTIFY THUNDER
CHANCES EARLY ON...HOWEVER THE SOUNDINGS THEN BECOME WET ADIABATIC
LATER IN THE NIGHT...WITH JUST STEADY MODERATE TO HEAVY RAINS
OCCURRING AS TROPICAL MOISTURE STREAMS IN FROM THE SOUTHWEST.
THE AXIS OF WIDESPREAD RAINFALL WILL GRADUALLY SHIFT TO THE
SOUTHEAST...AS A DIGGING UPPER TROUGH EVOLVING ACROSS THE GREAT LAKES
AND OHIO VALLEY BEGIN TO SHUNT THE DEEPER MOISTURE OFF TO THE EAST.
HAVE STILL GENERALLY RAISED POPS THROUGH THE SHORT TERM TO
CATEGORICAL FOR MOST OF THE AREA THROUGH MONDAY...AND THEN CONFINED
THESE TO SOUTHEASTERN HALF OF THE AREA BY MONDAY NIGHT.
AS FAR AS ANY FLOODING CONCERNS GO...PROBABILITIES LOOK A BIT
LOWER CURRENTLY WITH TOTALS COMING IN A BIT LESS...AND ROBUST FLASH
6 TO 24 HOUR FLOOD GUIDANCE VALUES IN PLACE. STILL...WILL LEAVE THE
GENERAL MENTION OF SIGNIFICANT RISES ON STREAMS IN THE HWO FOR
NOW...TO SEE IF THIS TREND HOLDS.
FOR TEMPERATURES...HAVE USED A BLEND OF THE GFS AND INHERITED
NUMBERS...FAVORING A LIMITED DIURNAL RANGE IN TEMPERATURES FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT WITH ABUNDANT CLOUD COVER AND
RAINFALL OCCURRING.
.LONG TERM.../TUESDAY THROUGH SATURDAY/
DISCOUNTING THE 6Z OPERATIONAL GFS...THE VAST MAJORITY OF RECENT
MODEL GUIDANCE CONTINUES TO LEND CONFIDENCE IN A PROLONGED
CLOUDY...WET AND COOL PERIOD...ESPECIALLY DURING THE FIRST THREE
DAYS OF THE PERIOD.
EARLY IN THE PERIOD...THE SHORT TERM PERIOD UPPER LEVEL NORTHERN
STREAM TROUGH IS PROGGED TO BE EXITING TO THE EAST AND NORTHEAST OF
THE REGION WITH THE MID LEVEL LOW ASSOCIATED WITH THE REMNANTS OF TS
LEE DRIFTING NORTH INTO THE TN AND LOWER OH VALLEYS. THE MODELS PROG
THE DEEPER MOISTURE ASSOCIATED WITH TS LEE AND THE BOUNDARY TO BE
EXITING EAST OF THE REGION ON TUE AM. THE 0Z ECMWF ENSEMBLE MEAN AS
WELL AS THE 0Z AND 12Z OPERATIONAL GFS RUNS INDICATE THAT THE MID
AND UPPER LEVEL LOW WILL DRIFT FURTHER NORTH INTO THE TN VALLEY AND
OH VALLEY BY MIDWEEK AND THEN MEANDER ACROSS THE TN AND OH VALLEY
REGIONS THROUGH THE END OF THE PERIOD. THE 12Z GFS ENSEMBLE MEAN
ALSO SUPPORTS THIS IDEA AND THE OPERATIONAL GFS. THE 12Z ECMWF AND
12Z GFS AND THE 0Z ECMWF FOR THAT MATTER ARE REASONABLY SIMILAR...
AND SOMEWHAT SURPRISINGLY SO AT THIS TIME RANGE.
THE NHC TRACK TAKES THE REMNANT SFC LOW INTO THE SOUTHERN
APPALACHIANS BY 12Z WED AND INTO SOUTHERN WV BY 12Z THU...OR A BUT
FURTHER EAST THAN PREVIOUS FORECASTS. THIS TRACK IS SLOWER THAN
OPERATIONAL MODEL GUIDANCE BRINGING THE LOW NORTH...BUT IS MORE IN
LINE WITH CLIMATOLOGY AS POINTED OUT BY A RECENT NHC DISCUSSION ON
TS LEE. OVERALL...WE HAVE CONTINUED TO CARRY THE HIGHEST POPS EARLY
IN THE PERIOD AND THEN MAINTAINED POPS THROUGH THE END OF THE
PERIOD. THE RECENT TREND HAS BEEN TOWARD LOWER QPF EARLY IN THE
PERIOD DUE TO A QUICKER DEPARTURE OF THE DEEPER TROPICAL MOISTURE.
IN FACT...THE HEAVIEST RAIN SHOULD FALL BEFORE THE START OF THE
PERIOD.
TEMPS WILL STRUGGLE WITH THE CLOUDS AND PRECIP TO WARM ANYWHERE NEAR
WHAT HAS BEEN OBSERVED THE PAST COUPLE OF DAYS FOR MAX T...AND HAVE
TRENDED DAYTIME HIGHS DOWN A TAD MORE FOR TUESDAY THROUGH THURSDAY
TOWARD MODEL CONSENSUS. OVERALL...HAVE LEANED MAX T BELOW THE 12Z
MEX GUIDANCE...BUT STAYED ABOVE HPC GUIDANCE MAX T. DIURNAL RANGES
WILL BE LIMITED...TO NOT MUCH MORE THAN 15 DEGREES EARLY IN THE
PERIOD...IF THAT. A SLOW WARM UP IS THEN LIKELY LATE IN THE WEEK AND
WILL KEEP WITH THE IDEA OF HIGHS RETURNING TO THE MID TO UPPER 70S
BY FRIDAY AND SATURDAY.
LAPSE RATES AND FORECAST INSTABILITY ARE NOT SUPPORTIVE OF THUNDER
CHANCES EARLY IN THE PERIOD...AND THIS IS PERSISTENCE FROM THE
PREVIOUS FORECAST WEATHER. LAPSE RATES AND INSTABILITY ARE
SUFFICIENT BY THE END OF THE PERIOD TO PUT IN A SLIGHT CHANCE FOR
THUNDER.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
VFR CONDITIONS WILL START THE TAF FORECAST PERIOD. SOME VALLEY IFR TO
MVFR FOG WILL DEVELOP LATE TONIGHT...MAINLY IMPACTING THE TAF SITES
AT KLOZ AND KSME MUCH LIKE THE PAST FEW NIGHTS. AFTER FOG BURNS OFF
AROUND 13Z TOMORROW MORNING...VFR CONDITIONS WILL PREVAIL DURING THE
REMAINDER OF THE MORNING. A COLD FRONT WILL APPROACH FROM THE
NORTHWEST TOMORROW AFTERNOON. IN CONJUNCTION WITH MOISTURE FROM THE
TROPICAL WAVE OVER THE GULF COAST PUSHING NORTHWARD...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT. AT THIS POINT...STILL SOME QUESTION ON TIMING OF THE
BEST CHANCES...SO OPTING TO KEEP TEH VCTS IN THE FORECAST WITH THE CB
GROUP.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GEOGERIAN/KAS
LONG TERM....JP
AVIATION...KAS
Hazardous weather outlook, Sep 3, 6:05 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT SAT SEP 3 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
705 PM EDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH SUNDAY EVENING. MOISTURE
FROM THE REMNANTS OF TROPICAL STORM LEE COULD ALSO RESULT IN HEAVY
RAINFALL MONDAY INTO MONDAY NIGHT...WHICH MAY IN TURN LEAD TO
SIGNIFICANT RISES ON AREA STREAMS ESPECIALLY SOUTHEAST OF A LINE FROM
LONDON...TO HAZARD....TO PRESTONSBURG.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KAS
In the hours before
Special weather statement, Sep 3, 5:17 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT SAT SEP 3 2011
KYZ119-120-032245-
MARTIN-PIKE-
617 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 645
PM EDT SATURDAY EVENING...
EXTREME SOUTHEASTERN MARTIN AND
NORTH CENTRAL PIKE.
AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SIDNEY...OR 8
MILES SOUTHWEST OF WILLIAMSON...MOVING WEST AT 5 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
KAS
Special weather statement, Sep 3, 5:31 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
631 PM EDT SAT SEP 3 2011
KYZ119-032300-
MARTIN-
631 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 700
PM EDT SATURDAY EVENING...
CENTRAL MARTIN.
AT 632 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DELONG...OR
NEAR INEZ...MOVING NORTHWEST AT 5 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
KAS
Special weather statement, Sep 3, 5:35 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
635 PM EDT SAT SEP 3 2011
KYZ088-115-118-032300-
LETCHER-PERRY-HARLAN-
635 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT SATURDAY EVENING...
SOUTHWESTERN LETCHER...
SOUTHEASTERN PERRY AND
NORTHEASTERN HARLAN.
AT 635 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHAD...OR 14
MILES SOUTHWEST OF WHITESBURG...MOVING WEST AT 10 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
KAS
Local storm report, Sep 3, 5:48 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
648 PM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 S INEZ 37.84N 82.54W
09/03/2011 M0.75 INCH MARTIN KY LAW ENFORCEMENT
DIME SIZED HAIL OBSERVED BY SHERIFFS DEPUTY
&&
DUSTYLocal storm report, Sep 3, 5:50 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
650 PM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL PILGRIM 37.80N 82.42W
09/03/2011 M0.75 INCH MARTIN KY TRAINED SPOTTER
HAIL FELL BETWEEN 626 AND 641 PM.
&&
DUSTYSpecial weather statement, Sep 3, 6:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT SAT SEP 3 2011
KYZ085>087-040030-
WHITLEY-KNOX-BELL-
756 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 830
PM EDT SATURDAY EVENING...
SOUTH CENTRAL KNOX...
EAST CENTRAL WHITLEY AND
SOUTHWESTERN BELL.
AT 756 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOINS...OR 12
MILES EAST OF WILLIAMSBURG...MOVING NORTHWEST AT 15 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
KAS
Thunderstorm Wind, Whitley
- When
- September 3, 7:30 PM EST
- Where
- Whitley County, 1.5 mi E of Williamsburg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -84.153
A tree was blown down and onto a power line at the intersection of KY836 and Lloyd Wilson Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339382.